Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Preventing deep vein thrombosis in long-haul travellers

With the House of Lords due to rule on whether relatives of DVT victims can sue airlines for compensation, travel-related thrombosis is back in the headlines. Dr Frank Rugman sets out the preventive advice GPs can give to patients planning long-haul flights

Traveller's thrombosis is not a new phenomenon – and neither is it always linked to air travel. One large case-control study reported that out of a sub-group of 39 patients with traveller's thrombosis, 28 had travelled by car, nine by plane and two by train.

In fact, travel is only one circumstance where prolonged confinement in a cramped space can lead to deep vein thrombosis. In one recent case dubbed 'e-thrombosis', a patient developed the condition following a 12-hour session immobile in front of a computer keyboard.

But extensive recent media coverage over planned legal action against airlines by campaigners whose relatives died from DVT following long-haul flights means GPs are increasingly facing requests from patients for advice on the preventive strategies they should take.

Causes

Prolonged air travel at least doubles the risk of thrombosis and cases can occur up to two weeks after the flight.

A New Zealand study of 878 passengers who had undertaken a 10-hour flight reported a 1 per cent incidence of symptomatic venous thromboembolism (VTE)1. However, almost all those affected had pre-existing risk factors. Symptomless DVT was demonstrated in 10 per cent of passengers.

Most cases occur after flights of four hours or more and the majority of patients are over 40 years of age.

Several factors can combine during a long-haul flight to cause thrombosis. The two major factors are prolonged immobility and the physical effect of sleeping in the seated posture. These often combine with the additional risks of dehydration due to partial pressure and consumption of alcohol, coffee or sedatives.

Cramped seating may impair local blood flow by causing pressure points on the legs, especially the popliteal vein.

But the term 'economy class

syndrome' is a misnomer; VTE occurs in travellers in all classes – one US President was affected after a journey on Air Force One.

Pharmacoprophylaxis

GPs can advise high-risk individuals on various steps to reduce the risk of traveller's thrombosis.

But patients who have undergone recent surgery, particularly hip or knee replacement, should ideally avoid any long-haul air travel altogether for three months.

Low molecular weight heparin

This is the most effective prophylactic treatment against DVT, but the increased risk of haemorrhage associated with heparin administration is a significant hazard. This treatment should therefore be reserved for high-risk individuals who have multiple risk factors and are planning to travel for more than four hours.

They should be considered on a case-by-case basis for a single dose of heparin administered sub-cutaneously approximately one to two hours pre-flight.

Aspirin

A single dose of aspirin has been widely recommended as preventive treatment but there is no significant evidence base to support its use.

Extrapolation of data from a study of aspirin use to reduce DVT risk following hip fracture indicates a relatively modest 29 per cent risk reduction. In the New Zealand study, five of the nine passengers who developed VTE following long-haul flights had taken aspirin1. Assuming an estimated incidence of traveller's DVT of 20 per 100,000, then 17,000 people would have to take aspirin to prevent one DVT3. Clearly the 'number needed to treat' will be lower in those with predisposing risk factors for DVT but reliable estimates cannot be made until more data becomes available.

Although there is little evidence to support 'blunderbuss' use of aspirin in all passengers planning long flights, it seems reasonable to think a limited sub-group of higher-risk patients may gain a partial benefit. However, there is insufficient data to recommend an optimum dosage or duration of aspirin use.

Symptoms of VTE

Symptoms may develop during the flight or at any time in the following two weeks.

Although superficial venous thrombosis is usually accompanied by tenderness and redness along the course of the involved vein, deep venous thrombosis is frequently asymptomatic. If present, symptoms may include unilateral swelling of the involved limb with local tenderness deep within the muscles.

Proximal or pelvic vein thrombosis may also be asymptomatic. The first symptoms may be the pleuritic pain or dyspnoea of pulmonary embolism. If VTE is suspected in patients recently returned from a long-haul journey, urgent referral for D-dimer testing is advised, prior to consideration for early imaging and treatment.

Conclusion

There is a causal link between venous thromboembolism and long-distance travel but this association is almost exclusively in individuals with additional risk factors. Traveller's thrombosis is therefore a multi-factorial disease caused by interaction of several predisposing factors.

Simple physical measures such as leg exercises, avoidance of dehydration and well-fitted graduated compression stockings are useful prophylactic measures.

There is little evidence to support the routine use of aspirin. Patients with multiple risk factors will probably benefit from a single pre-flight administration of low molecular weight heparin.

Risk factors for air travel-related thrombosis

Prolonged air travel at least doubles the risk of thrombosis in a passenger without predisposing factors. But most cases occur in people with at least two additional risk factors. One recent study found the risk of traveller's thrombosis was raised 14-fold and 16-fold respectively in women taking hormone contraception and passengers with Factor V Leiden trait (thrombophilia), indicating a multiplicative interaction2.

The following clinical features significantly increase risk

l Previous thrombosis /

varicose veins

l Cancer

l Surgery in the previous two months

l Pregnant or within two

months post-partum

l Hormonal contraception/HRT

l Elderly

l Thrombophilia

(familial/acquired)

l Heart failure

l Obesity

l Immobilisation/stroke/

paralysis

l Inflammatory bowel

disease

l Respiratory disease

In-flight prevention

Physical activity

lIn-seat leg exercises: flexing the calf muscles; ankle rotations; bending and straightening legs, feet and toes every half-hour; intermittent pressing of feet hard against floor/foot-rest.

lUpper body and breathing exercises.

lShort walks, at least hourly.

lWhile seated, keep the thigh clear of the edge of the seat and avoid crossing legs or prolonged awkward hip or knee positions.

lWhen travelling Business/First class, elevate both feet on foot or leg rests.

Other in-flight strategies

lElastic below-knee compression stockings: Use of class 1 graduated stockings is particularly important for passengers with a history of DVT or varicose veins. Any stocking should be properly fitted – if too tight, it may actually exacerbate the risk of thrombosis in those with existing circulation problems.

lAdequate hydration: at least one litre of water every five hours.

lAvoid alcohol, coffee and sedatives.

lWear loose clothing.

References

1. Hughes RJ et al. Frequency of venous thromboembolism in low- to moderate-risk long-distance air travellers: the New Zealand Air Traveller's Thrombosis study.The Lancet 2003; 362: 2039-44

2. Martinelli I et al. Risk of venous thromboembolism after air travel: interaction with thrombophilia and oral contraceptives. Arch Intern Med 2003; 163: 2771-4

3. Loke YK and Derry S. Air travel and venous thrombosis: how much help might aspirin be? Medscape General Medicine 2002, 4 (3)

www.medscape.com/viewarticle/

441153

Frank Rugman is consultant haematologist, Lancashire Teaching Hospitals NHS Trust, and associate lecturer, Open University

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say